Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 243, NWS Dodge City, KS

June 19, 2008Finney County, Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2008, 2:38 PM CDT for Finney County, Hamilton County, Kearny County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 2:38 PM CDT (19:38 UTC)
Expired
Jun 19, 2008, 3:30 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:41 PM CDTHAIL 1.757 Wsw Syracuse, KS
Jun 19, 3:25 PM CDTHAIL 0.8812 W Lakin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 1:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 191938
SVRDDC
KSC055-075-093-192030-
/O.NEW.KDDC.SV.W.0243.080619T1938Z-080619T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
  SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 330 PM CDT/230 PM MDT/

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES WEST OF SYRACUSE...MOVING EAST AT 22 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE...
  KENDALL...
  LAKIN...
  RURAL RESIDENCES OF SOUTHERN HAMILTON...SOUTHERN KEARNY AND
  SOUTHWESTERN FINNEY COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING/800 PM MDT THURSDAY EVENING/ FOR SOUTHWEST KANSAS.

LAT...LON 3774 10206 3803 10206 3804 10206 3793 10087
      3774 10084
TIME...MOT...LOC 1938Z 280DEG 19KT 3793 10185

$$

18
2 follow-up statements
000 
WWUS53 KDDC 191952
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT THU JUN 19 2008

KSC055-075-093-192030-
/O.CON.KDDC.SV.W.0243.000000T0000Z-080619T2030Z/
HAMILTON KS-KEARNY KS-FINNEY KS-
250 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
CDT/230 PM MDT/ FOR SOUTHWESTERN FINNEY...SOUTHERN KEARNY AND
SOUTHERN HAMILTON COUNTIES...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST
OF SYRACUSE...MOVING EAST AT 22 MPH.

AT 2:41 PM GOLF BALL SIZE HAIL WAS REPORTED BY THE PUBLIC 7 MILES 
WEST SOUTHWEST OF SYRACUSE. 

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING/800 PM MDT THURSDAY EVENING/ FOR SOUTHWEST KANSAS.

LAT...LON 3774 10206 3803 10206 3804 10206 3793 10087
      3774 10084
TIME...MOT...LOC 1950Z 280DEG 19KT 3792 10177

$$

18
000 
WWUS53 KDDC 192005
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU JUN 19 2008

KSC055-075-093-192030-
/O.CON.KDDC.SV.W.0243.000000T0000Z-080619T2030Z/
HAMILTON KS-KEARNY KS-FINNEY KS-
304 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
CDT/230 PM MDT/ FOR SOUTHWESTERN FINNEY...SOUTHERN KEARNY AND
SOUTHERN HAMILTON COUNTIES...

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTH OF SYRACUSE. ANOTHER 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTERS WAS LOCATED 9 
MILES SOUTH OF LAKIN. BOTH STORMS WERE MOVING SOUTHEAST AT 23 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN HAMILTON...SOUTHERN KEARNY AND   
  SOUTHWESTERN FINNEY COUNTIES.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING/800 PM MDT THURSDAY EVENING/ FOR SOUTHWEST KANSAS.

LAT...LON 3774 10206 3803 10206 3804 10206 3793 10087
      3774 10084
TIME...MOT...LOC 2004Z 310DEG 20KT 3784 10173

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:00 AM CDT, 11 hours 38 minutes earlier.

Area forecast discussion, Jun 19, 3:00 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT THU JUN 19 2008

.DISCUSSION...

DAYS 1-2...

CONVECTION CHANCES WILL CONTINUE TO BE THE FORECAST CHALLENGE
THROUGHOUT THE PERIOD.

00Z UPPER AIR MAPS CONTINUE TO SHOW WEST TO NORTHWESTERLY FLOW
ALOFT, WITH RIDGING OVER THE DESERT SOUTHWEST. PLENTY OF MOISTURE
COMING UP AT 850MB, WITH DEWPOINTS ABOVE 10 C EXTENDING WELL INTO
THE NORTHERN PLAINS. SFC MOISTURE NOT AS RICH AS IT COULD BE, WITH
THE 65 F AND ABOVE CONFINED TO OK AND SOUTHEAST KS. THUNDERSTORMS
CONTINUING TO DEVELOP OVER OUR FAR SOUTHERN CWA ON THE BACKSIDE OF
LAST NIGHTS THUNDERSTORM COMPLEX. ANOTHER MCS WAS OVER WESTERN
NEB, AND WITH THE PROFILERS SHOWING GOOD 850MB WINDS FEEDING INTO
IT, THINK IT SHOULD CONTINUE TO MOVE SOUTHEASTWARD. NOT CERTAIN IT
WILL MAKE IT ALL THE WAY TO OUR NORTHEASTERN COUNTIES, BUT THINK
THERE IS ENOUGH OF A CHANCE TO PUT IT SOME LOW POPS THERE FOR THE
EARLY MORNING HOURS.

A SHORTWAVE WAS EVIDENT IN NV/UT, AND MODELS ARE ALL IN PRETTY
GOOD AGREEMENT ON BRINGING THIS FEATURE OVER THE TOP OF THE RIDGE
AND INTO THE PLAINS BY THIS EVENING. WHERE THE BEST CHANCES OF
STORMS FIRING WILL BE HIGHLY DEPENDENT ON MESOSCALE FEATURES. NAM
AND GFS ARE ALREADY OFF WITH THE CONVECTION IN WESTERN NEB AT THE
CURRENT TIME, SO THEIR HANDLING OF ANYTHING LIKE OUTFLOW
BOUNDARIES IS SUSPECT. WILL CONTINUE TO GO WITH HIGH CHANCE POPS
ACROSS MOST OF THE AREA. KEPT VALUES A BIT HIGHER IN THE EASTERN
COUNTIES, AS THE TRAJECTORY OF THE SHORTWAVE SEEMS TO HAVE
SLIGHTLY BETTER CHANCES THERE. MODEL HODOGRAPHS HAVE SOME PRETTY
DECENT CURVATURE, SO SOME SUPERCELLS ARE NOT OUT OF THE QUESTION
LATE THIS AFTERNOON AND EVENING BEFORE EVERYTHING GOES TO AN MCS
OVERNIGHT. WILL CONTINUE TO KEEP SEVERE MENTION IN THE HWO, MAINLY
FOR HAIL AND WINDS.

NORTHWESTERLY FLOW ALOFT WILL CONTINUE INTO FRIDAY AND FRIDAY
NIGHT. GFS AND NAM ARE IN PRETTY GOOD AGREEMENT ON BRINGING A
BOUNDARY THROUGH THURSDAY NIGHT, WITH SFC WINDS BECOMING MORE
FAVORABLE FOR UPSLOPE BY FRIDAY. WITH GOOD MOISTURE GOING
WESTWARD, THINK THAT SOME STORMS FIRING OVER THE HIGH TERRAIN AND
MOVING INTO OUR WESTERN COUNTIES BY FRIDAY NIGHT IS NOT OUT OF THE
QUESTION, SO PUT IN SOME LOW POPS THERE.

AS FOR TEMPERATURES, HIGHS WILL DEPEND EXACTLY ON HOW MUCH
CONVECTIVE CLOUD DEBRIS WE WILL HAVE HANGING AROUND. WITH 850MB
TEMPS IN THE UPPER TEENS TO LOW 20S C, AND THINKING WE WILL AT
LEAST SEE SOME SUNSHINE, KEPT READINGS MAINLY IN THE 80S FOR BOTH
TODAY AND FRIDAY, TRIMMING HIGHS A BIT IN THE NORTHEAST TODAY.
LOWS WILL BE MAINLY IN THE LOWER 60S.

DAYS 3-7...

JUST MADE A FEW CHANGES TO THE EXTENDED. FOR SATURDAY AND SATURDAY
NIGHT...LOWERED POPS FROM CHANCE TO SLIGHT CHANCE IN OUR EASTERN CWA
BASED ON BOTH THE ECMWF AND GFS AGREEING THAT OUR WESTERN MOST
COUNTIES WILL HAVE THE BEST CHANCES FOR CONVECTION.  THEN ON MONDAY
AFTERNOON AND NIGHT...KIND OF FLIP-FLOPPED KEEPING 30 POPS GOING IN
MY NORTHEAST ZONES AND LOWERING THE WEST TO 20 POPS.  THE SHORT WAVE
ASSOCIATED WITH KICKING OFF ANY PRECIPITATION LATE MONDAY IS NOW
FARTHER NORTH THAN PREVIOUS RUNS.  AN UPPER LEVEL HIGH PRESSURE
RIDGE TO OUR SOUTHWEST WILL KEEP SHORT WAVES SHUNTED OFF TO THE
NORTH THROUGH AT LEAST WEDNESDAY.  THIS PATTERN WILL ALSO KEEP WARM
DAY TIME TEMPERATURES GOING.  OTHER THAN THESE MENTIONED
CHANGES...NO OTHER CHANGES WERE MADE.

.AVIATION...

VFR CIGS AND VSBYS FOR MOST OF THE PERIOD AT ALL SITES...WITH THE
EXCEPTION BEING DDC WHERE A LOW LEVEL JET HAS BROUGHT IFR CIGS
SHORTLY AFTER 07Z.  THESE OVC007 CIGS COULD REACH GCK ALSO BY 11Z.
IN BOTH CASES...THINK THE LOWER CIGS WILL BE SHORT
LIVED...SCATTERING OUT BY 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  62  85  62 /  50  50  20  20
GCK  82  60  85  60 /  40  50  10  20
EHA  87  60  88  61 /  40  40  20  20
LBL  85  61  86  61 /  40  50  20  20
HYS  82  59  84  61 /  50  50  20  10
P28  84  65  85  63 /  50  50  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/12/12
Hazardous weather outlook, Jun 19, 4:27 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CDT THU JUN 19 2008

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
427 AM CDT THU JUN 19 2008 /327 AM MDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING FROM THE GREAT BASIN INTO THE
PLAINS TODAY WILL HELP SET OFF ANOTHER ROUND OF SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. WITH GOOD
INSTABILITY AND SHEAR...ANY STORMS COULD QUICKLY BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...ALTHOUGH TORNADOES ARE NOT COMPLETELY OUT OF THE
QUESTION. DURING THE OVERNIGHT HOURS...THE ACTIVITY WILL MERGE
INTO A COMPLEX OF THUNDERSTORMS...BRINGING STRONG WINDS AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS MOVING OFF THE HIGH TERRAIN OF EASTERN COLORADO INTO FAR
WESTERN KANSAS COULD BRING A THREAT FOR HAIL AND HIGH WINDS FRIDAY
AFTERNOON AND NIGHT...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE.

THERE ARE CHANCES FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON AND
AGAIN ON MONDAY. THE CHANCES FOR THESE STORMS BECOMING SEVERE IS
UNCERTAIN AT THIS POINT. STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RITTERLING

In the hours before

Local storm report, Jun 19, 1:23 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          5 NNE PLAINS CITY       37.33N 100.56W
06/18/2008                   MEADE              KS   LAW ENFORCEMENT

            THERE WERE OIL DRUMS TURNED OVER ALONG WITH DAMAGE TO
            SPRINKLER SYSTEMS.

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:06 PM CDTSevere Thunderstorm WarningDDCMeade, Seward54 min
Jun 18, 7:18 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade6 min
Jun 18, 7:28 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward47 min
Jun 18, 7:38 PM CDTSevere Thunderstorm WarningDDCTrego52 min
Jun 18, 7:39 PM CDTTornado WarningDDCMeade28 min
Jun 18, 7:45 PM CDTSpecial Weather StatementDDCGrant, Haskell, Stevens45 min
Jun 18, 7:55 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens65 min
Jun 18, 7:58 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade47 min
Jun 18, 8:09 PM CDTSevere Thunderstorm WarningDDCNess66 min
Jun 18, 8:14 PM CDTSevere Thunderstorm WarningDDCMeade, Seward17 min
Jun 18, 8:25 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens50 min
Jun 18, 8:30 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens45 min
Jun 18, 8:44 PM CDTAreal Flood WarningDDCKearny5 hr
Jun 18, 8:48 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush30 min
Jun 19, 3:08 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Stanton52 min
Jun 19, 4:03 PM CDTSpecial Weather StatementDDCGrant, Haskell, Stanton42 min
Jun 19, 4:25 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens28 min
Jun 19, 4:38 PM CDTSevere Thunderstorm WarningDDCMeade38 min
Jun 19, 4:50 PM CDTSevere Thunderstorm WarningDDCStanton40 min
Jun 19, 5:25 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Seward, Stevens53 min
Jun 19, 5:58 PM CDTSevere Thunderstorm WarningDDCMeade, Seward12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.